The article you requested is
Priapism Associated With Conventional and Atypical Antipsychotic Medications: A Review.
Background: Priapism is a prolonged, usually painful, and persistent penile erection not usually associated with sexual stimuli, resulting from a disturbance in the normal regulatory mechanisms that initiate and maintain penile flaccidity. This infrequent adverse event of antipsychotic medication use requires emergency evaluation and has potentially serious long-term sequelae including erectile dysfunction. Clinicians prescribing antipsychotic medications should be aware of this rare but serious adverse event.
Method: A computerized search, using the MEDLINE database (1966-summer 2000), located cases of priapism associated with most conventional antipsychotics as well as with clozapine, risperidone, and olanzapine. The search included no restrictions on languages. Keywords included priapism combined with antipsychotic agents and the names of the currently available atypical antipsychotics. Twenty-nine publications were located using these parameters. Additional publications were reviewed for general background on pathophysiology, evaluation, and management. The quality of the evidence reviewed is limited by the observational and uncontrolled nature of case reports, case series, and review articles.
Results: Psychotropic-induced priapism is currently believed to be caused by the alpha1-adrenergic antagonism of these medications. Detumescence is sympathetically mediated, and alpha1-adrenergic antagonism (within the corpora cavernosa) inhibits detumescence. The propensity of individual antipsychotics to induce priapism can presumably be estimated on the basis of alpha1-adrenergic blockade affinities. Of the conventional antipsychotics, chlorpromazine and thioridazine have the greatest alpha1-adrenergic affinity and have been most frequently reported to be associated with priapism. Of the atypical antipsychotics, risperidone has greater alpha1-adrenergic affinity, although 3 of the 5 currently U.S. Food and Drug Administration (FDA)-approved atypicals have been reported to be associated with priapism.
Conclusion: Virtually all antipsychotic medications have been reported to rarely cause priapism due to their alpha-adrenergic antagonism. This adverse event should be considered a urologic emergency. Clinicians should be familiar with this infrequent serious adverse event of antipsychotic medications.